The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Effexor XR after Depakote Problems - Insight Please?


#1

Hey everyone, I was hoping to get a bit of insight from all of you here. I was diagnosed with MAV on June 10th and promptly started taking Depakote 250mg. That morphed my symptoms, and seemingly made things worse. I stoped after 3 weeks, and symptoms got better. After three weeks off of Depakote, I started taking Effexor XR (17.25mg, half a pill). I have been on that for three days. When on Depakote, one of my worse symptoms was getting actual painful migraines. Today on Effexor I got my first Migraine after having stopped Depakote. Should I stop Effexor too?


#2

All drugs can make things worse before they get better. The best thing is to titrate down on one, give it a few weeks to flush out of your system and then titrate up on the new drug. Give each drug 6-8 weeks before you give it up, if you can. That said. I lasted less than that on my first two meds because Topomax was awful and amitriptyline messed with my blood sugar. You haven’t been off Depakote and on Effexor long enough to be able to judge Effexor independently yet. Give it time.


#3

Thanks. It seems a bit counterintuitive that it could make things worse then better though. What are signs that it’s getting actually worse versus temporarily worse?


#4

Sorry to be flip but the answer is time. Are the symptoms seeming to slowly abate over the course of several weeks or are they getting worse? Accept baby steps progress and reject if you’re getting radically worse.


#5

On depakote:baby step badness for theee weeks. Off depakote, baby step goodness. On Effexor for four days, baby step nothing/bad


#6

Quite often too you will notice that while the average is worse and you feel awful there might be a small improvement somewhere. For Verapamil I was floored with low blood pressure for a week, but then I noticed that the head pressure was much less. So, its those small improvements in something that can keep you going through the awfulness I think. If there are no improvements in anything in the first 3 weeks, and everything is worse, I personally would either start over on a much lower dose or stop altogether. But that’s just me - I toughed it out with Paxil for months and felt worse so I tried to come off it but had severe withdrawal symptoms and had to shave my pill down daily for 3 months. I counted every single day. What a waste of time, but happens with meds.

Others on here have toughed it out for 6-8 weeks or more and then started to get better, even when they were sure the med was not for them. Difficult decisions.


#7

Thanks Ander - I am leaning towards not taking the Effexor and trying to return to my pre-depakote baseline. Right now it feels like the light sensitivity is returning on Effexor.


#8

Read the side effects list to see if the things you are experiencing are common to Effexor. If they are, most early side effects fade. Also, I still had migraines in the beginning but now have much fewer, certainly less than the every day it was this winter.


#9

Thanks flutters. The only common side effect I am having at this point is minor sexual dysfunction.


#10

That part is a bummer.


#11

hi… I did not see much improvement with effexor until around 4 weeks… I have been on it for 12 weeks, and I am not having full blown migraines, and my rocking has decreased a little in the mornings. I am on 75mg, which is high for MAV I think but I was also super anxious, so it has helped me with that. I do feel I am getting better, as opposed to zoloft, where I felt horrible as time passed. I have to be honest here though, not sure if I am getting better or I am coping with this better. Either way, I think is progress.
I keep thinking on what @Onandon03 has told me, that it took several months to see changes, my neurologist told me it could take a year to get better. So… I am just being patient with the process. I have read in other places people get better pretty soon, but I think in my case, I wasted my time with zoloft and so my brain got mad and it is taking sometime to chill.


#12

I’ve been playing this game for 12 years. The worst thing I find myself doing is associating feelings with side effects and blaming medicine for them, pretty soon you will not want to take anything because it all makes you worse. Effexor stopped my dizziness within 3 days but I was having trouble breathing on it. I would still be taking it today if I could have. Head pain is so much better than dizzy in my opinion. I can live with pain. Good luck.